Blood level testing must be considered in the total context of the patient's physical and mental condition. Bradbury and Paris presented some telling examples: [3]

  • A woman was transferred from an MMT program where she was told that her 100 mg/d dose was plenty (as with our write-in reader above). On the new program her dose was raised to 120 mg/d, but the plasma level was still low (130 ng/mL). The dose was titrated upward to 180 mg/d, relieving her withdrawal symptoms as methadone trough blood level reached 250 ng/mL.

  • A male patient was stable and free of illicit drugs at 100 mg/d, but insisted on a dose reduction. He soon developed withdrawal symptoms. His blood level tested at a low 100 ng/mL, convincing him he needed to return to the original dose.

  • A patient taking several psychiatric medications and 80 mg/d of methadone was experiencing severe withdrawal symptoms. Her methadone trough plasma level was non-detectable. However, at 140 mg/d she experienced sedation after taking her methadone and opiate withdrawal at night [peak/trough ratio very high]. Splitting the dose--70 mg morning/70 mg night-eliminated both sedation and withdrawal feelings.

Each patient presents a unique clinical challenge. Byrne suggests, "If the patient or doctor is reluctant to move to a higher methadone dose on clinical grounds alone, a blood level test can be quite revealing; it is usually quite low. This will give both parties confidence in trying a higher dose. If the results are then between 200-500 ng/mL, a higher dose may still be needed but clinical signs become particularly important and increments should be modest (5 mg/d increases per week)."[6]